Hereditary deficiency of the enzyme adenosie deaminase (adenosine aminohydrolase, EC 184.108.40.206) results in an immunodeficiency syndrome characterized by a marked reduction in circulating lymphocytes. We have administered 2'-deoxycoformycin, a potent inhibitor of adenosine deaminase, to a patient with a lymphoproliferative malignancy. The clinical consequences of pharmacologic inhibition of adenosine deaminase activity included an abrupt decrease in the lymphocyte count, abnormalities of renal and hepatic function, and hemolytic anemia. The plasma concentrations of adenosine and deoxyadenosine rose to peak values of 13 microM and 5 microM, respectively, and erythrocyte dATP levels increased to 110 pmol/10(6) cells over 9 days. There was a corresponding decrease in erythrocyte ATP levels from 128 to < 6 pmol/10(6) cells. A similar profound reductin in ATP occurred in the erythrocytes of a second patient. The rapid and unexpected depletion of ATP associated with dATP accumulation may account, at least in part, for the toxicity associated with 2'-deoxycoformycin administration. The inverse relationship of ATP and dATP raises major questions about the control of energy metabolism in erythrocytes.
View details for Web of Science ID A1980KN96400112
View details for PubMedID 6969403